Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 357, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2016, 2:14 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 2:14 PM MDT (20:14 UTC)
- Expired
- Jul 15, 2016, 3:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 70.0 mph
Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:19 PM MDT | HAIL 2.5 | Arapahoe, CO | |
| Jul 15, 2:19 PM MDT | TORNADO | 7 Se Cheyenne Wells, CO | |
| Jul 15, 3:01 PM MDT | TSTM WND DMG | 12 S Arapahoe, CO | BROKE TREE BRANCHES AND STRIPED TREE BARK |
| Jul 15, 3:01 PM MDT | HAIL 2.75 | 12 S Arapahoe, CO | DAMAGED CAR WINDOWS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WUUS53 KGLD 152014
SVRGLD
COC017-KSC071-199-152100-
/O.NEW.KGLD.SV.W.0357.160715T2014Z-160715T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 300 PM MDT
* AT 213 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF WESKAN...OR 16 MILES EAST OF CHEYENNE WELLS...MOVING SOUTH AT 20
MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...THREE INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...WESKAN AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3862 10205 3861 10243 3899 10231 3897 10196
3852 10170 3851 10204
TIME...MOT...LOC 2013Z 338DEG 17KT 3875 10206
HAIL...3.00IN
WIND...70MPH
$$
DR2 follow-up statements
608
WWUS53 KGLD 152042
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT FRI JUL 15 2016
KSC199-152052-
/O.CAN.KGLD.SV.W.0357.000000T0000Z-160715T2100Z/
WALLACE KS-
242 PM MDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALLACE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO...AND WEST CENTRAL KANSAS.
LAT...LON 3862 10205 3862 10235 3882 10230 3878 10205
3876 10204 3870 10205 3870 10202 3854 10196
3851 10204
TIME...MOT...LOC 2042Z 338DEG 17KT 3862 10199
$$
COC017-KSC071-152100-
/O.CON.KGLD.SV.W.0357.000000T0000Z-160715T2100Z/
CHEYENNE CO-GREELEY KS-
242 PM MDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS...
AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF TOWNER...OR 16 MILES NORTHWEST OF TRIBUNE...MOVING SOUTH AT 20
MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3862 10205 3862 10235 3882 10230 3878 10205
3876 10204 3870 10205 3870 10202 3854 10196
3851 10204
TIME...MOT...LOC 2042Z 338DEG 17KT 3862 10199
HAIL...2.00IN
WIND...60MPH
$$
024843
WWUS53 KGLD 152102
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT FRI JUL 15 2016
COC017-KSC071-152112-
/O.EXP.KGLD.SV.W.0357.000000T0000Z-160715T2100Z/
CHEYENNE CO-GREELEY KS-
302 PM MDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO AND NORTHWESTERN GREELEY COUNTIES IN WEST
CENTRAL KANSAS HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO...AND WEST CENTRAL KANSAS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3862 10205 3862 10235 3882 10230 3878 10205
3876 10204 3870 10205 3870 10202 3854 10196
3851 10204
TIME...MOT...LOC 2101Z 338DEG 17KT 3862 10199
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:48 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 15, 1:48 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT FRI JUL 15 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 147 PM MDT Fri Jul 15 2016 Thunderstorms have already developed in vicinity of meso low near the Colorado and Kansas border. SB CAPE exceeds 3000 J/KG with axis extending along and ahead of stalled front (currently near Goodland)in northeast to southeast orientation. Strong mid level flow along with veering wind profiles have resulted in effective helicity values exceeding 300 m2/s2 overlapping this strong region of CAPE. LCLs are a little high in favorable warm sector, however tornadic threat exists considering high CAPE/shear environment. Large hail (baseball size or larger) and strong microbursts will be threats with the activity this afternoon. High resolution guidance shows this activity increasing in coverage and eventually merging into a MCS as shortwave (nose of which is in central Colorado) moves over this stalled front. This is then shown to dive south along CAPE axis, which puts the peak threat for severe weather no through around 00z in our CWA. Increasing ascent and the possibility that the front begins to lift back north raises the possibility that additional activity (likely elevated) could develop across much of our CWA this afternoon/evening. Some guidance has shown possibility for elevated convective activity developing later in the evening and overnight behind the departing MCS, so I lingered slight chances in our north and east where this weaker signal is shown. A similar air mass as this morning is indicated overnight and depending on clearing we should have similar low temps (60-66). .LONG TERM...(Saturday through Friday) Issued at 143 PM MDT Fri Jul 15 2016 Saturday and Sunday: Isolated to scattered thunderstorms mainly across far southwest Nebraska will be possible Saturday afternoon with isolated thunderstorm chances elsewhere as a weak shortwave traverses the region. A ridge will begin to slowly build into the central Plains through the day on Sunday with an axis centered in northern TX and southern OK. Moisture levels will increase in the western portions of the CWA along the edge of the ridge which could lead to slight chances for afternoon/evening thunderstorms on Sunday and Monday. There will be modest mid-afternoon instability on Sunday and good instability on Monday. Tuesday through Thursday: High pressure ridge at the H5 lvl will approach 600dam by early Tuesday, remaining locked in over the region through the forecast period. Afternoon high temperatures will reach or slightly exceed 100 degrees across much of the CWA with dew points in the 50 to 55 degree range on Wednesday and Thursday. PoPs are nearly nil Tuesday through Thursday as the ridge will prevail and dry, hot, weather will dominate the central High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Jul 15 2016 Primary aviation concern will be thunderstorm activity at both KGLD and KMCK. Early in the TAF period showers/thunderstorms are in the process of moving within the vicinity/over KMCK and should be east of the terminal after another hour. Additional (strong to severe) thunderstorm activity is expected to develop near the Colorado state line with activity increasing in coverage through the afternoon and spreading south and east. This should impact KGLD and move within the vicinity of KMCK. Activity should transition out of the vicinity of both terminals by late evening. Lingering low level moisture could lead to periods of stratus development around 1200-2500 kft...mainly around sunrise. I was not confident enough to introduce this as guidance is showing a very large spread and consensus is favoring VFR at both terminals. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...DR
Hazardous weather outlook, Jul 15, 10:40 AM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).
In the hours before
Special weather statement, Jul 15, 1:04 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT FRI JUL 15 2016 COZ091-092-KSZ013-027-151915- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS- 104 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 115 PM MDT... AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY STRENGTHEN RAPIDLY...THOSE IN THE IMPACTED AREA SHOULD STAY ALERT FOR POSSIBLE WARNINGS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 169. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3902 10229 3927 10215 3919 10175 3890 10189 TIME...MOT...LOC 1903Z 297DEG 25KT 3911 10205 JRM
Local storm report, Jul 15, 2:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FUNNEL CLOUD 5 N ARAPAHOE 38.92N 102.16W
07/15/2016 CHEYENNE CO TRAINED SPOTTER
&&
BWARRENLocal storm report, Jul 15, 2:14 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 5 S ARAPAHOE 38.78N 102.16W
07/15/2016 CHEYENNE CO PUBLIC
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:04 PM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Jul 15, 1:10 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 50 min |
| Jul 15, 1:38 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 52 min |
| Jul 15, 2:52 PM MDT | Special Weather Statement | GLD | Greeley | 8 min |
| Jul 15, 2:59 PM MDT | Special Weather Statement | GLD | Greeley | 16 min |
| Jul 15, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
| Jul 15, 3:41 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 49 min |
| Jul 14, 6:06 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Jul 14, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jul 14, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 27 min |
| Jul 15, 1:01 AM MDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 15, 1:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Jul 15, 1:43 PM MDT | Tornado Warning | GLD | Cheyenne | 17 min |
| Jul 15, 1:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jul 15, 2:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Jul 15, 2:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.